California, 2015

Hail and Heavy Rain in California, July 20, 2015

July 20, 2015 · NWS STO · 4 events in 3 counties and zones

Tropical moisture left over from former Hurricane Dolores brought thunderstorms with hail and heavy rain into Northern California.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS STO wrote it up.

Tropical moisture left over from former Hurricane Dolores brought thunderstorms with hail and heavy rain into Northern California.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 20, 12:51 PM PST, 1 hour 49 minutes earlier.

Area forecast discussion, Jul 20, 12:51 PM PST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
151 PM PDT MON JUL 20 2015

.SYNOPSIS...
REMNANTS OF DOLORES WILL BRING A CHANCE OF THUNDERSTORMS MAINLY
TO THE MOUNTAINS OVER THE NEXT COUPLE OF DAYS WITH LIGHT SHOWERS
POSSIBLE IN THE VALLEY AT TIMES. SHOWERS SHOULD BE ENDING ON
WEDNESDAY. DAYTIME TEMPERATURES COOLING SLOWLY TO A LITTLE BELOW
NORMAL BY MID WEEK THEN REMAINING A LITTLE COOLER THAN NORMAL
THROUGH NEXT WEEKEND.

&&

.DISCUSSION...

FOCUS IN SHORT TERM IS ON PRECIP CHANCES OVER NEXT 24-36 HOURS AS
MOISTURE FROM THE REMNANTS OF DOLORES CONTINUES TO STREAM
NORTHWARD. PWATS NEAR 1 INCH OR HIGHER ACROSS HIGHER ELEVATIONS.
AS OF EARLY THIS AFTERNOON...A FEW SHOWERS BEGINNING TO POP UP
ACROSS THE COASTAL RANGE AND SIERRA. LATEST HIRES GUIDANCE SHOWS
THIS ACTIVITY INCREASING IN COVERAGE THRU THE AFTERNOON WITH
CONVECTION CONTINUING INTO THE EVENING AND EARLY OVERNIGHT HOURS
BEFORE TAPERING OFF. HIGHEST THREAT AREA REMAINS ACROSS THE
SIERRA SOUTH OF INTERSTATE 80 WITH THE POSSIBILITY OF VERY HEAVY
RAINFALL IN ANY STORM GIVEN HIGH MOISTURE CONTENT AND SLOW
MOVEMENT. WILL CONTINUE FLASH FLOOD WATCH AND WILL MONITOR ANY
DEVELOPMENT...ESPECIALLY OVER EXISTING BURN SCARS. A FEW
SHOWERS/STORMS MAY MAKE IT DOWN INTO THE VALLEY...BEST CHANCE THIS
EVENING ACROSS NORTHERN SAN JOAQUIN VALLEY AND SOUTHERN SAC
VALLEY SOUTH OF I-80...BUT CONFIDENCE NOT OVERLY HIGH IN
PINPOINTING THIS ACTIVITY. MODELS IN DECENT AGREEMENT THAT DOLORES
REMNANTS WILL BE INGESTED INTO LARGER SCALE TROUGH THAT WILL
SLOWLY SHIFT EAST ON TUESDAY INTO WEDNESDAY. THIS WILL RESULT IN
SLIGHT COOLING AND ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS
OVER THE MOUNTAINS ON TUESDAY. AS TROUGH DIGS FURTHER ON
WEDNESDAY...MORE STABLE SOUTHERLY FLOW WILL DECREASE THE CHANCE
FOR SHOWERS AND THUNDERSTORMS ALTHO A FEW WILL STILL BE POSSIBLE
ACROSS THE SIERRA SOUTH OF HIGHWAY 50. TEMPERATURES WILL AGAIN
COOL A FEW DEGREES FROM TUESDAY'S READING. DRY WEATHER SHOULD
RETURN FOR THURSDAY WITH AIRMASS COOLING EVEN FURTHER LEADING TO
BELOW NORMAL TEMPERATURES. CEO

&&

.EXTENDED DISCUSSION (FRIDAY THROUGH MONDAY)

DRY WEATHER WILL CONTINUE INTO THE WEEKEND AS STABLE SOUTHWEST
FLOW RETURNS TO THE AREA. LATEST GFS RUN ATTEMPTING TO BRING SOME
SHOWERS TO THE CENTRAL SIERRA ON SATURDAY AS WAVE MOVES EAST IN
FLOW BUT IS OUTLIER CURRENTLY. THEREFORE HAVE KEPT WITH DRY
FORECAST FOR NOW UNTIL DIFFERENCES ARE BETTER RESOLVED.
TEMPERATURES WILL WARM A FEW DEGREES FROM MID-WEEK READINGS BUT
WILL STILL BE NEAR OR BELOW NORMAL FOR THIS TIME OF YEAR WITH
STRONGER ONSHORE FLOW.  CEO

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE SIERRA THROUGH 04Z.
A FEW SHOWERS MAY REACH VALLEY TAF SITES THIS EVENING AND TONIGHT.
WINDS WILL REMAIN GENERALLY BELOW 12 KT EXCEPT NEAR THUNDERSTORMS.
DELTA WINDS GUSTS UP TO 35 KT THIS EVENING.

&&

.STO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM PDT THIS EVENING FOR WEST SLOPE
NORTHERN SIERRA NEVADA.

&&

In the hours before

Special weather statement, Jul 20, 1:33 PM PST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
233 PM PDT MON JUL 20 2015

CAZ069-202230-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
233 PM PDT MON JUL 20 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN TUOLUMNE COUNTY
UNTIL 330 PM PDT...

AT 231 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR PINECREST...OR 16 MILES SOUTHWEST OF SONORA PASS...MOVEMENT IS
NEARLY STATIONARY.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINECREST...KENNEDY MEADOW...LONG BARN AND DARDANELLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3815 11963 3814 11969 3810 11973 3809 11984
      3803 11989 3799 11988 3794 11990 3809 12018
      3835 12000 3835 11969 3817 11960
TIME...MOT...LOC 2131Z 125DEG 25KT 3819 11989

CS
Special weather statement, Jul 20, 2:17 PM PST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
317 PM PDT MON JUL 20 2015

CAZ069-202300-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
317 PM PDT MON JUL 20 2015

...SPECIAL WEATHER STATEMENT...

AT 315 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR LOOKOUT PEAK...OR 9 MILES EAST OF LAKE ALPINE...MOVING
NORTHWEST AT 5 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BEAR VALLEY AND TAMARACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3822 12013 3847 12023 3849 12004 3834 11987
TIME...MOT...LOC 2215Z 239DEG 49KT 3845 11982

CS

The radar

The Sacramento radar (KDAX), 140 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain. Local standard time, as filed.

Hail, Calaveras

When
July 20, 2:40 PM PST to 2:50 PM PST
Where
Calaveras County, 0.88 mi NE of Tamarack
Measured
1.75 in hail
Reported by
Public
Coordinates
38.440, -120.070

Golf ball size hail fell at Hell's Kitchen Vista.

Hail, Alpine

When
July 20, 2:40 PM PST to 2:50 PM PST
Where
Alpine County, 2.57 mi WNW of Lake Alpine
Measured
1.75 in hail
Reported by
Public
Coordinates
38.500, -120.040

Golf ball size hail fell 1 mile SW of Bear Valley.

Hail, Alpine

When
July 20, 2:55 PM PST to 3:05 PM PST
Where
Alpine County, 2.63 mi NW of Lake Alpine
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.510, -120.030

Alpine County Sheriff reported golf ball sized hail at Bear Valley. One of their newer vehicles was damaged by the hail.

Heavy Rain, Tuolumne

When
July 20, 5:00 PM PST to 8:00 PM PST
Where
Tuolumne County, Groveland
Reported by
County Official
Coordinates
37.830, -120.230

Tuolumne Public Works reported a culvert under Evergreen road at the Peach Growers Campground that got overwhelmed by the intensity of rainfall from a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2015Every state in 2015This day in weather historyWarnings in California, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596732, 596734, 596733, 597252.